Texas, 2020

Damaging Wind in Texas, May 13, 2020

May 13, 2020 · NWS SJT · 1 event in 1 county or zone

An isolated severe thunderstorm produced wind damage in Tom Green County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated severe thunderstorm produced wind damage in Tom Green County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 13, 6:10 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, May 13, 6:10 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
710 PM CDT Wed May 13 2020

.AVIATION...
/00Z TAFS/

Expect two flight weather challenges this evening and overnight.
First, is the threat of severe thunderstorms. All but the Junction
terminal include this evening's thunderstorm. Then, watch for
returning stratus overnight to create MVFR to perhaps IFR
conditions, across most of West Central Texas. Conditions should
return to VFR, by Thursday afternoon.

&&

.PREV DISCUSSION... /issued 228 PM CDT Wed May 13 2020/

SHORT TERM...
(Tonight and Thursday)

..Severe Weather Possible Late this Afternoon through Tonight...

Afternoon visible satellite imagery shows streaks of cumulus across
the region. Observations indicate that the dry-line is stretching
NNE to SSW across the Permian Basin, with dewpoints in the mid 40s
to the west of the dry-line, and dewpoints in the low 60s to the
east of it. Models indicate that the dry-line will sharpen up
further this afternoon, resulting in increasing surface convergence.
Meanwhile, an upper level short-wave trough will be approaching from
the west. This short-wave is weak, but lift and instability should
be strong enough by late afternoon for isolated storms to develop
along the dry-line.

Hi-res models are showing varying scenarios regarding the evolution
of thunderstorms late this afternoon through the late evening hours.
Some show potentially widespread storms moving through our forecast
area, while others show only a couple isolated storms at best. It
all depends on whether there will be enough lift from the upper
level short-wave trough to overcome the mid-level capping inversion
in our region. ML CAPEs will still be above 3000 J/KG, so large hail
(to very large hail west of a Rotan to Ozona line) will be possible.
Damaging winds could also occur, and a tornado cannot be ruled out
due to strong veering the low levels. SPC's latest day 1 convective
outlook shows an Enhanced Risk northwest of a Throckmorton to
Sweetwater line and a Slight Risk over pretty much the rest of our
forecast area. The trough axis and will be east of our area by early
Thursday morning, and any lingering storms over our eastern counties
should be ending by sunrise.

Thursday will likely be warmer, with highs in the upper 80s to low
90s, as the 850mb thermal ridge strengthens over the region. Morning
low clouds should clear out by afternoon, with strong instability
forecast once again. However, with the lack of a lifting mechanism,
storms are unlikely to develop along the dry-line over our western
counties, except maybe an isolated storm or two. Right now, chances
are too low to include in the forecast.

SJH

LONG TERM...
(Thursday Night through Wednesday)

Looks like Friday afternoon through Saturday will be active with
showers and thunderstorms due a slow moving upper level disturbance
and lots of moisture(PW values around 1.5 inches). For Friday
afternoon, the combination of a dryline to our west and strong
instability will probably fire off scattered thunderstorms. These
storms will move east into our area and become more widespread
Friday night into Saturday morning. A few storms may be severe
mainly late Friday afternoon and evening. Also, heavy rainfall may
produce localize flooding. Going with likely Pops across the central
and southern parts of the area Friday night and southeast counties
Saturday. An upper level low develops just to our east By Saturday
night and Sunday. The best moisture and lift should remains to our
east, however will continue slight to chance Pops for Saturday night
and Sunday across the eastern half of the area. Will go with a
mainly dry forecast for early next week as our area is on the back
side of the low with no source of significant lift. However, there
is the possibility of a few afternoon and evening thunderstorms
Monday through Wednesday. Otherwise, expect warm and humid
conditions through much of the long term.

21

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 66  91  70  89 /  40   0   0  20
San Angelo 	 68  93  71  91 /  40   0   0  30
Junction 	 67  89  69  88 /  40   5   0  30
Brownwood 	 66  88  69  89 /  60   5   0  30
Sweetwater 	 66  92  70  89 /  50  10  10  20
Ozona      	 66  89  69  86 /  30   5   5  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 13, 3:46 PM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
446 PM CDT Wed May 13 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-142200-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
446 PM CDT Wed May 13 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Tonight

Strong to severe thunderstorms may develop this afternoon and
tonight. Hazards include very large hail, damaging winds, deadly
lightning, and possibly a tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Expect thunderstorms again Friday afternoon into Saturday
morning. Some may be strong to severe. Plan for large hail,
damaging winds, and deadly lightning. Also, heavy rainfall may
result in localized flooding.

.SPOTTER INFORMATION STATEMENT...
We may need to activate spotters late this afternoon and tonight.
Please relay any information about observed weather to the NWS
while following all local, state and CDC guidelines.

In the hours before

Special weather statement, May 13, 6:29 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service San Angelo TX
729 PM CDT Wed May 13 2020

TXZ076-140115-
Crockett TX-
729 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROCKETT COUNTY
UNTIL 815 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm near
Iraan, or 17 miles north of Sheffield, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Crockett County, including the following locations... I-10 Near The
Crockett-Pecos County Line.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3108 10173 3108 10125 3082 10113 3071 10181
      3081 10183 3082 10185 3086 10185 3089 10189
      3092 10187 3093 10191 3097 10196
TIME...MOT...LOC 0028Z 239DEG 49KT 3095 10181
Special weather statement, May 13, 7:56 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service San Angelo TX
856 PM CDT Wed May 13 2020

TXZ076-140230-
Crockett TX-
856 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CROCKETT COUNTY
UNTIL 930 PM CDT...

At 855 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Pandale, or 29 miles south of Sheffield, moving
east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Crockett County.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3029 10176 3033 10174 3034 10171 3034 10166
      3036 10166 3039 10170 3039 10169 3036 10135
      3029 10136 3028 10150
TIME...MOT...LOC 0155Z 277DEG 69KT 3030 10164

The radar

The San Angelo radar (KSJT), 32 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tom Green

When
May 13, 9:19 PM CST
Where
Tom Green County, 2.72 mi NW of Mereta
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.480, -100.180

The public reported a steel frame structure and porta potties knocked down at the intersection of FM 380 and North 4th Road near Mereta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892327.